Pure and Applied Mathematics Quarterly
Volume 17 (2021)
A diffeomorphism-invariant metric on the space of vector-valued one-forms
Pages: 141 – 183
In this article we introduce a diffeomorphism-invariant Riemannian metric on the space of vector valued one-forms. The particular choice of metric is motivated by potential future applications in the field of functional data and shape analysis and by connections to the Ebin metric on the space of all Riemannian metrics. In the present work we calculate the geodesic equations and obtain an explicit formula for the solutions to the corresponding initial value problem. Using this we show that it is a geodesically and metrically incomplete space and study the existence of totally geodesic subspaces. Furthermore, we calculate the sectional curvature and observe that, depending on the dimension of the base manifold and the target space, it either has a semidefinite sign or admits both signs.
space of Riemannian metrics, Ebin metric, sectional curvature, shape analysis
2010 Mathematics Subject Classification
Primary 58D15. Secondary 58B20.
M. Bauer and Z. Su were partially supported by NSF-grant 1912037 (collaborative research in connection with NSF-grant 1912030). E. Klassen was partially supported by Simons Foundation, Collaboration Grant for Mathematicians, no. 317865 and S. C. Preston was partially supported by Simons Foundation, Collaboration Grant for Mathematicians, no. 318969.
Received 4 April 2020
Accepted 28 August 2020
Published 11 April 2021